Wyoming, 2017

Winter Storm and High Wind in Wyoming, March 7 to 10, 2017

March 7 to 10, 2017 · NWS RIW · 5 events in 5 counties and zones

A couple of Pacific cold fronts combined with favorable jet dynamics to produce heavy snowfall across portions of the western mountains. The highest amounts fell in the Tetons and Absarokas, where the Jackson Hole Ski Resort and Blackwater SNOTEL reported 16 inches of new snow respectively.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A couple of Pacific cold fronts combined with favorable jet dynamics to produce heavy snowfall across portions of the western mountains. The highest amounts fell in the Tetons and Absarokas, where the Jackson Hole Ski Resort and Blackwater SNOTEL reported 16 inches of new snow respectively. Heavy snow also fell in Yellowstone Park, where 12 inches of snow was reported at Parker Peak. Meanwhile, a tight pressure gradient and mixing of strong winds aloft to the surface brought high winds to portions of central Wyoming. The strongest winds were in the Green and Rattlesnake Range, where a prolonged period of high wind occurred with a maximum gust of 87 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Mar 7, 1:27 PM MST, 8 hours 33 minutes earlier.

Area forecast discussion, Mar 7, 1:27 PM MST, 8 hours 33 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
127 PM MST Tue Mar 7 2017

.SHORT TERM...Tonight Through Friday

The relentless, active winter will continue for the foreseeable
future, especially across the west where snow will fall much of the
short term and beyond. Temperatures do moderate Wednesday into
Thursday with some of the valley locations, mainly Star Valley,
potentially mixing with rain at times. The Jackson Valley is more of
a challenge with some of the guidance keeping it snow the entire
period and others mixing it or changing it to rain at times. H7
temps warm to around -4c Thursday afternoon. Those temps are
marginal but with potential for significant pcpn falling, I feel it
will be snow during the day Thursday. Temps do continue to warm
slightly Thursday night to -2.5 to -3c at H7 with temps likely
holding fairly steady overnight. Cooler air starts working back in
Friday. Tough call with significant pcpn expected. We are planning
on issuing a winter storm watch for zones 12 and 13 (Tetons/Jackson
Valley) for Thursday through Friday to cover potential/likely
heavy snow. Teton time height is fairly impressive Thursday
through at least Friday morning. Mountains will of course be all
snow with 1 to 2 feet quite possible. Snow is already underway
with decent upglide and approaching shortwave which moves through
tonight. Winter weather advisory looks good and that will
continue. Snow may taper off later Wednesday morning but light
snow will continue for most areas not only Wednesday afternoon but
into Wednesday night before snow increases quite a bit late
Wednesday night or towards sunrise Thursday when snow and wind may
become quite significant. Areas east of the divide, will warm up
with breezy to wind (to very windy) areas through the period. High
wind potential for the Cody Foothills looks possible for tonight
with stable upstream layer and wrf cross sections showing some mtn
wave potential. Will upgrade to a watch with modest confidence.
Feel best bet will be the normal early morning hours Wednesday but
some risk through the period so will just upgrade as is. The
other challenge is the Canadian front that will likely sag into
the nrn zones later Wednesday night into Thursday morning and
possibly all the way into nrn Natrona Thursday morning.
Temperatures will be considerably colder behind the boundary so
we'll have to watch the high temp fcst for Cody, Greybull over to
Buffalo and vicinity. Front may sag a little further south
Thursday night before retreating on Friday back to the north.
Quite 'balmy' ahead of the front with 50s a good bet but 30s to
lower 40s at best north. Some light pcpn may overrun this
boundary. We'll definitely need to watch the Cody Foothills with
energy overrunning the cold dome during this period.

.LONG TERM...Friday Night Through Tuesday

Medium range forecast models in much better agreement regarding
the overall pattern evolution through the weekend into early next
week. Prevailing west-northwest flow aloft will bring a series of
weather disturbances across the northern portion of the forecast
area, the first beginning Friday night. This shortwave will increase
the chance of precipitation across Johnson County, the Bighorn Range,
and the extreme eastern Big Horn Basin. Have increased precipitation
chances in these areas. There should be a noticeable decrease in
precipitation behind this feature across the far western part of the
state. Weak ridging Saturday ahead of the next shortwave will keep
conditions dry Saturday. Snow will begin to increase in the west late
Saturday night as the next batch of moisture reaches northwest
Wyoming. Cyclonic flow increases across the north and surface high
pushes into the Northern Plains. Therefore, expect a cold frontal
boundary to wobble back toward the south Sunday night, which would
increase the chance of snow across Johnson County. Have adjusted
precipitation chances accordingly to reflect the interaction between
the shortwave and the boundary. Conditions turn drier after passage
of this trough with the exception of lingering snow across the
northern mountains. Ridge develops to our west later Monday and
Tuesday with drier conditions across much of the area. The far west
mountains will again see a chance of light snow, but better moisture
surge appears to arrive beyond this forecast period. Windiest days
look to be Sunday and Tuesday. Wind corridor will see 20 to 35 mph
westerly winds Sunday ahead of the trough. As for Tuesday, lee trough
over the plains will allow for similar speeds in the same area,
especially Natrona County. Temperatures will be mild through the
period with many areas above normal. Cold front over the north early
Monday will retreat and temperatures will rise across the central and
south. Have adjusted some basins upward slightly as 700 mb temperatures
rise Monday and Tuesday. GFS and ECMWF both have +2C by Tuesday, so
highs in the 50s will be widespread with some areas reaching the 60s.
Lee troughing and the associated wind will only serve to further boost
readings, which may end up being too cool as now forecasted.

&&

.AVIATION.../00Z ISSUANCE/

WEST OF THE DIVIDE...KBPI/KJAC/KPNA/KRKS ROUTES

Persistent, moist west-northwest flow will prevail across far
western Wyoming Tuesday night into Wednesday morning. KJAC will
see IFR/MVFR through this afternoon with IFR this evening
as a more robust moisture plume reaches western Wyoming. Best
chance for periods of light snow will come later tonight at
KPNA and to a lesser extent KBPI. Southerly surface wind 15-25kts
will persist at KJAC, while west-northwest wind will diminish
around sunset at KBPI and KPNA. Conditions should show some
improvement around 12Z/Wed at all terminals, but KJAC likely to
remain MVFR through much of the day Wednesday. Other terminals to
be VFR after 12Z/Wed. KRKS to be VFR through the forecast period.
Westerly 25-35kt wind will decrease at sunset before increasing
again to 20-30kts late Wednesday morning. Wednesday afternoon
surface winds at KBPI and KPNA will be west-northwest at 10-20kts.

EAST OF THE DIVIDE...KCOD/KCPR/KLND/KRIW/KWRL ROUTES

Terminals will be VFR through the forecast period, while the main
forecast issue remains the gusty wind. KCPR west-southwest wind
will decrease slightly to 18G28kts overnight before increasing
again 10Z-14Z/Wed. West-northwest wind may not kick-in until
20Z-22Z/Wed at KRIW and KLND. To the north at KCOD, diurnal
west wind will create occasional 20G30kts with decreasing nocturnal
speeds. Northwest 10-20kt wind will decrease with the setting sun
with speeds remaining less than 12kts until perhaps late
Wednesday afternoon.

&&

.FIRE WEATHER...

Fire Danger low to moderate across the forecast area through the
week as continued good existing snow cover or recent wetting
precipitation/ground cover combines with continued seasonal to below
seasonal temperatures. However, gusty west to southwest winds can be
expected to continue across much of the region through the week.
Southwest winds will be strong at times and gusty for all locations
on today. Smoke dispersion will be fair to very good across most of
the forecast area each afternoon through at least Thursday.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 5 PM this afternoon to 5 PM MST
Wednesday for WYZ001-012-013-023.

Winter Storm Watch from late Wednesday night through Friday
afternoon for WYZ012-013.

High Wind Warning from 11 PM this evening to 5 AM MST Thursday
for WYZ003.

&&

SHORT TERM...Skrbac
LONG TERM...CNJ
AVIATION...CNJ
FIRE WEATHER...Skrbac
Hazardous weather outlook, Mar 7, 1:14 PM MST, 8 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
114 PM MST Tue Mar 7 2017

WYZ001>020-022>030-081200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
114 PM MST Tue Mar 7 2017

...Winter Weather Advisory for Portions of Western Wyoming Tonight
Through Wednesday...

...High Wind Warning for the Cody Foothills from later Tonight
Through Wednesday Night...

...Winter Storm Watch for the Tetons/Gros Ventres and Jackson
Valley early Thursday through Friday afternoon...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight

Snow likely in the western mountains and far west valleys,
possibly moderate to heavy at times tonight and Wednesday. Very windy
conditions will continue across Sweetwater and Natrona counties in
addition to the Cody Foothills.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Wednesday...Snow likely in the western mountains and far west
valleys, possibly moderate to heavy Tuesday night and Wednesday
morning. Windy conditions will continue across Sweetwater and
Natrona counties.

Thursday and Friday...Significant snow possible across the
western mountains, especially Teton County. Windy from South Pass
to Casper, as well as the Lander and Cody Foothills.

.SPOTTER INFORMATION STATEMENT...

Spotters are urged to report any snowfall amounts and wind gusts
past 50 mph. Thank you.

Team Riverton

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm, 2 high wind. Local standard time, as filed.

High Wind, Green Mountains & Rattlesnake Range

When
March 7, 10:00 PM MST to March 10, 7:50 AM MST
Where
Green Mountains & Rattlesnake Range forecast zone
Measured
76 kt (87 mph) measured gust
Reported by
RAWS
Coordinates
42.554, -108.102 (the zone’s center; the record gives no point)

The RAWS at Camp Creek had an extended period of high wind that continued for over 2 days. There were numerous wind gusts of hurricane force including a maximum gust of 87 mph.

High Wind, Natrona County Lower Elevations

When
March 8, 12:36 AM MST to 11:36 AM MST
Where
Natrona County Lower Elevations forecast zone
Measured
68 kt (78 mph) measured gust
Reported by
Mesonet
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

The wind sensor along Outer Drive south of Casper recorded several wind gusts past 58 mph including a maximum gust of 68 mph.

Winter Storm, Absaroka Mountains

When
March 8, 10:00 PM MST to March 10, 5:00 PM MST
Where
Absaroka Mountains forecast zone
Reported by
SNOTEL
Coordinates
43.760, -108.887 (the zone’s center; the record gives no point)

Several SNOTEL sites reported over a foot of new snow. The highest amount was 16 inches at the Blackwater SNOTEL.

Winter Storm, Yellowstone National Park

When
March 8, 10:00 PM MST to March 10, 5:00 PM MST
Where
Yellowstone National Park forecast zone
Reported by
SNOTEL
Coordinates
44.228, -110.089 (the zone’s center; the record gives no point)

The SNOTEL site at Parker Peak reported 12 inches of new snow.

Winter Storm, Teton & Gros Ventre Mountains

When
March 8, 11:00 PM MST to March 10, 5:00 PM MST
Where
Teton & Gros Ventre Mountains forecast zone
Reported by
Other Federal Agency
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

The ski patrol at Jackson Hole Ski Resort measured from 12 to 16 inches of new snow.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2017Every state in 2017This day in weather historyWarnings in Wyoming, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 681223, 681224, 681221, 681222, 681220.